Alert archive / California / Hard Freeze Warnings in 2022

Hard Freeze Warning 6, NWS Eureka, CA

March 8, 2022Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Mar 8, 2022, 2:08 PM PST for Mendocino County, California. It took effect at Mar 8, 2022, 11:00 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2022, 2:08 PM PST (22:08 UTC)
In effect from
Mar 8, 2022, 11:00 PM PST
Expired
Mar 9, 2022, 3:23 AM PST
In force
4 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Mar 8, 3:43 AM PST, 10 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 3:43 AM PST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
343 AM PST Tue Mar 8 2022

.SYNOPSIS...Overnight lows begin another cooling trend the next
couple of nights, bottoming out Wednesday night. Dry weather
persists through the work week, with the next chance for precip
possibly occurring next weekend.

&&

.DISCUSSION...Much of interior NWRN CA saw another round of
temperatures in the mid to low 30s overnight with frost conditions
for portions the coast. High pressure remains stationary off the
West Coast for the next few days, which should bring a similar
pattern of warmer afternoon highs and breezy north winds in the
afternoons. Overnight lows look to begin a cooling trend next couple
of nights, bottoming out Wednesday night in the wake of a passing
weak shortwave. This passing shortwave will likely accentuate the
diurnal push of northwesterly winds Tuesday and Wednesday, with
blustery gusts reaching across most interior ridges and a few
valleys...particularly in SW Humboldt, Trinity, Mendocino, and Lake
counties. Winds should turn NE to E late Wednesday night and early
Thursday morning as this low drops into the Great Basin. Winds then
significantly weaken late this week.

Otherwise, precip chances look pretty slim-to-nil through much of
the work week, besides the weak mid-week trough possibly bringing
drizzle to the CA/OR border early Wed morn. Long-range ensemble
guidance has kicked the potential chance of the offshore ridge
breaking down until later in the period, now signaling the possible
change to a more active pattern early next week. However, a trough
still looks to to slip over the ridge this weekend, bringing a
chance of beneficial precip to much of the CWA...although this has
been trending weaker with the most recent model runs.

&&

.AVIATION...VFR conditions are expected today, though MVFR
visibility in haze may occur at KCEC. North-northwesterly winds will
also increase today, with gusts to around 20 kt this afternoon and
early evening. Low clouds and mist will develop on Wednesday and
impact coastal terminals with IFR conditions.

&&

.MARINE...Northerly winds will increase today, with localized gusts
to 35kt south of Cape Mendocino this afternoon and evening. The
coverage of gusts around 35kt is not sufficient to warrant a gale
warning for the southern waters. Seas will be dominated by short
period waves through the week, generally around 6-8 feet. A couple
of 2-3 foot westerly swells will also be present. North winds and
steep seas will ease up toward the end of the week as a front slowly
approaches. Light to moderate southerlies are forecast for
Saturday.

&&

.FIRE WEATHER...A cold dense airmass spreading south across the
Great Basin will cause east-northeast winds to gust up to 40 mph
across exposed ridges in Mendocino and Lake Counties Wednesday
evening into Thursday morning. In addition, a critically dry
airmass will spread across the region...particularly during
Thursday afternoon, with relative humidity values falling into the
teens and single digits. Locally elevated fire weather conditions
will be possible across the ridges of Lake and Mendocino Counties
as a result.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PST this morning for CAZ109-
     112>115.

     Freeze Warning until 9 AM PST this morning for CAZ110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 2 AM PST Thursday for PZZ470-475.

     Small Craft Advisory from noon today to 2 AM PST Thursday
     for PZZ455.

     Small Craft Advisory from noon today to 9 PM PST Wednesday
     for PZZ450.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 8, 2:08 PM PST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
208 PM PST Tue Mar 8 2022

CAZ101-102-104>108-112-115-092215-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Southwestern Mendocino Interior-
Southern Lake-
208 PM PST Tue Mar 8 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-113-114-092215-
Mendocino Coast-Southeastern Mendocino Interior-Northern Lake-
208 PM PST Tue Mar 8 2022

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-092215-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
208 PM PST Tue Mar 8 2022

...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-092215-
Northern Humboldt Coast-
208 PM PST Tue Mar 8 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:08 PM PSTFrost AdvisoryEKAHumboldt, Mendocino18 hr
Mar 8, 2:08 PM PSTFreeze WarningEKALake, Mendocino18 hr

Nearby

Hard Freeze Warnings in California, 2022Every hard freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.